Atorvastatin induced multiple organ failure has been reported. - GreenMedInfo Summary
Atorvastatin induced multiple organ failure.
J La State Med Soc. 2010 May-Jun;162(3):159-60. PMID: 20666169
Department of Internal Medicine, Tulane University School of Medicine, New Orleans, USA.
A 71-year-old African American woman presented with a past medical history significant for diabetes mellitus, coronary artery disease, hypertension and hyperlipidemia. She was being treated with atorvastatin and verapamil in addition to a few other medications. She complained of nausea, vomiting, myalgia, generalized weakness and dark urine. Initial evaluation revealed clinical icterus and mild mental confusion. Admission laboratory results showed features of multiple organ dysfunction. Over the course of four to five days the patient deteriorated to multiple organ failure resulting in death. Extensive work up for the etiology for multiple organ failure was noncontributory. We presume the cause for multiple organ failure could be the result of drug-drug interaction, atorvastatin and verapamil, as verapamil is known to increase the serum concentration of atorvastatin significantly.